Alert archive / Indiana / River Flood Warnings in 2023
River Flood Warning 48, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Mar 23, 2023, 11:56 AM EDT for Monroe County, Morgan County, Owen County, Indiana. It took effect at Mar 25, 2023, 10:27 AM EDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 11:56 AM EDT (15:56 UTC)
- In effect from
- Mar 25, 2023, 10:27 AM EDT
- Expired
- Mar 29, 2023, 5:00 PM EDT
- In force
- 4 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Monroe County, IN, Morgan County, IN, Owen County, IN
The river
Written for the forecast point White River (IN) at Eagle Valley Power Plant (CENI3).
- Action stage
- 599.5 ft
- Minor stage
- 603 ft
- Moderate stage
- 607 ft
- Major stage
- 610 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 23, 10:04 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 23, 10:04 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1004 AM EDT Thu Mar 23 2023 .Forecast Update... Issued at 1003 AM EDT Thu Mar 23 2023 The forecast remains in good shape with only minor adjustments made to match observations and slightly adjusted POPs. Current radar shows a broken line of showers and thunderstorms associated with an upper level impulse moving into central Indiana. These storms are are elevated as forecast soundings show a low level inversion across the area. Due to this, small hail and perhaps marginally severe hail will be the main threat. Elevated instability is currently modest but will gradually increase into the afternoon. This threat will mainly be focused across southern portions of the area as a cold front gradually moves south through the day. Temperatures will follow a non-diurnal curve as the aforementioned front drifts southeast through the day. The front is currently draped across northwest portions of the area with temperatures already beginning to fall near Lafayette. && .Short Term...(Today and tonight) Issued at 300 AM EDT Thu Mar 23 2023 * Scattered showers and thunderstorms at times through the morning * Cold front sweeps through much of central Indiana this afternoon * Renewed rain and thunderstorms developing overnight Currently across central Indiana one can find low clouds along with drizzle/mist in just about every location. A stubborn low-level inversion with warm moist advection is to thank for this. The overall setup is not expected to change much in the next 12 or more hours, so expect continued damp and dreary conditions. The inversion has limited winds a bit, at least compared to model guidance, which was anticipated. Some gustiness should return as low-level warm advection erodes the inversion somewhat. Still, enough of an inversion should remain that we will continue the trend of going under guidance in terms of wind. Gust potential is about 20-25kts at most. Aloft, much stronger warm air advection continues which has steepened mid-level lapse rates enough to generate elevated instability. SPC mesoanalysis places western Indiana and most of Illinois within a broad region of 500-1000 J/KG MUCAPE. Based on latest soundings, updrafts appear to be rooted between 850-750mb. The shear profile from this layer upward can be characterized by a fairly long and straight hodograph, with effective shear values around 50kts. The bulk of the CAPE falls within the hail growth zone, and with fast anvil-level winds one would expect potential for isolated severe hail. However, given the skinny CAPE profile and deeply moist environment...would only expect sub-severe hail at most. In fact, aside from a few MPING reports of pea-sized hail, no severe hail reports have been received despite rather impressive signatures on radar. Some of the more organized cells have deviated from the mean flow a bit, taking on a more easterly direction. This closely follows Bunkers Right as calculated from recent RAP soundings. Any cell that displays such deviant motion would be the most likely to contain sub-severe small hail. The convective threat should continue for a few more hours, likely beginning to diminish after about 12z. The primary source of forcing appears to be a vort max embedded in the flow aloft. Most guidance depict this feature beginning to exit the area later this morning...with some lagging convection possible as late as 18z. After that, most CAMs show a generally decreasing threat of convection as we head into the afternoon. Scattered showers should remain, however, as a cold front enters the CWA from the north. This front will provide enough low-level forcing that showers will be common from time to time. As the front slowly sags southward, an abrupt wind shift from southwesterly to northerly is expected. BUFKIT soundings hint at this being a rather shallow front, with southwesterly flow and warm air advection continuing above 850mb. By late evening, this front should be most of the way through the CWA...but will be slowing to a crawl and eventually stalling. This will allow a classic over-running setup to commence...with widespread rainfall breaking out along the front after about 00z. Another subtle vort max aloft may aid precipitation formation as well. Models retain weak elevated CAPE, so some embedded convection along and just south of the boundary will likely enhance rainfall amounts. This area should be narrow, and the eventual location of the front when it stalls will determine who sees this heavier rainfall. This will be the first wave of heavier rainfall that could lead to flooding potential which has been well-advertised. Additional heavy rainfall is expected to continue into the early long range period. Temperatures will not follow a diurnal curve, and should peak early in the day before sharply falling as the front sweeps through. Look for highs in the low to mid 60s before a drop into the 40s occurs this afternoon within the post-frontal environment. && .Long Term...(Friday through Wednesday) Issued at 300 AM EDT Thu Mar 23 2023 * Heavy rain and flooding Continues into Saturday Morning * Seasonable Temperatures into Next Week A highly amplified flow pattern aloft with a ridge centered over the Southeast states and a trough progressing east through the Rockies. This will keep a southwest flow directed towards the Ohio Valley with deep moisture emanating from the equatorial Pacific advecting across the region. The trough will sharpen through early Saturday as energy from the polar jet phases with the subtropical jet... developing a rapidly deepening upper low that will track into the Great Lakes Saturday while energizing a surface wave moving northeast out of Texas and across central Indiana early Saturday. This surface low will bring a second round of heavy rainfall to the region Friday night...along with a period of strong winds early Saturday. The frontal boundary will shift south to near the Ohio River Friday morning with moderate to heavy rainfall gradually dropping into southern Indiana. The intensifying surface wave will lift into the lower Ohio Valley Friday evening pulling the front back north into the forecast area. A 50-60kt low level jet will nose into the region Friday night as mid and upper level diffluence increase. and a 500mb jet at 100-110kts pivots across the Ohio Valley. This will set the stage for strong forcing aloft which will promote widespread moderate to heavy rainfall with embedded convection along and ahead of the cold front contributing to higher rainfall rates as well. In addition... there are hints of a TROWAL feature set to track across the southeast parts of the forecast area which could further enhance rainfall rates. Confidence is high in an additional 1 to 2 inches of rain Friday evening into early Saturday morning...with a swath of heavier amounts that may approach 3 inches in a few locations across the southeast half of central Indiana. This would bring storm total rain from this morning through Saturday exceeding 3" for all of the forecast area along and south of I-70 with a narrow axis of 4-5"+ possible across south central Indiana. The heavy rainfall expected Friday night will produce widespread flooding and cause rivers and streams to rise. See the Hydrology section below for more specific details on the flooding potential and impacts to area streams and rivers. Another component to the strong surface wave tracking across the area Friday night will be an increasing threat for a period of strong gradient winds in the immediate wake of the frontal passage. Model soundings show lapse rates quickly steepening up to about 5kft early Saturday morning with even a hint of shallow instability. With the strong low level jet still across the area...winds will get pulled to the surface relatively easy with the potential for peak gusts to reach 45-50mph from 06Z through midday Saturday. As the low moves away quickly to the northeast Saturday afternoon...raw... chilly and brisk conditions will be left with temperatures falling in addition to the lingering gusty winds. High pressure will move through the Ohio Valley Saturday night and Sunday with a period of much needed dry conditions after the excessive rainfall anticipated over the next few days. A quick moving upper level wave will track across the area Sunday night and Monday with a few showers. Periodic chances for rain will persist into early Tuesday as a broad W/SW flow persists in the upper levels. A stronger high pressure ridge will build across the region for midweek before unsettled weather returns towards the end of next week as a frontal boundary aligns across the lower Great Lakes. Temperatures will be seasonable throughout next week with highs mainly in the 50s...possibly warming into the 60s by next Thursday. && .Aviation...(12Z TAF Issuance) Issued at 637 AM EDT Thu Mar 23 2023 Impacts: - MVFR conditions trending towards IFR by late in the TAF period - Scattered showers at times today, possibly a rumble of thunder - SW winds with gusts to around 25 to 30kts, then a prominent wind shift to northerly in the afternoon with decreasing winds - Non-convective low level wind shear through 14z Discussion: MVFR conditions are widespread across the region this morning, with scattered showers and gusty winds. Enough elevated instability exists for a few isolated thunderstorms. The chance is low enough that thunder is not specifically included in the TAFs...the best chance of thunder would be HUF, IND, and LAF. After about 16z, thunder chances diminish, but scattered rain showers should remain as a cold front slowly drifts south across central Indiana. On the warm side of this front, southwesterly winds around 15-20kts are likely with gusts to 30kts at times. As the front passes each terminal, an abrupt wind shift to northerly and eventually northeasterly is expected, with decreasing wind speeds. This should occur around 12-14z up north and by 20-23z down south. The front should slow to a crawl and act as a focus for renewed rain/thunderstorm activity after 00z. A light to moderate steady rain is expected north of the front with embedded thunderstorms along and to the south of it. && .Hydrology... * Heavy rainfall will produce flooding into the weekend An increased risk for flooding arrives this evening into early Friday with very heavy rain expected as a frontal boundary drifts south through central Indiana. While amounts have lowered slightly from earlier model runs...confidence is high on impactful rain amounts focused especially across south central Indiana. Probabilistic output puts the potential for at least 2 inches of rain nearly 100 percent across the southern half of Indiana. The second portion of the flooding concerns will come late Friday into Saturday morning...bringing another axis of heavy rainfall with the expectation for an additional 1 to 2 inches across all of central Indiana...and a swath of 2+ inches across southern portions of the area. Probabilistic output continues with nearly 100 percent for at least 2 inches of rain across southern Indiana between the two events and a 50-60% chance for amounts in excess of 4 inches. MMEFS ensembles show that widespread minor to moderate river flooding likely across most of central Indiana with the potential even for a few spots to approach major flood levels should the higher amounts be realized. In addition to river/stream flooding, flash flooding is possible along with more widespread flooding of low lying and flood prone areas. Flooding of mainstem rivers is expected to continue through the weekend and into next week. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch from 8 PM EDT this evening through Saturday morning for INZ045>049-051>057-060>065-067>072. && Update...Melo Short Term...Eckhoff Long Term...Ryan Aviation...Eckhoff Hydrology...Ryan
Hazardous weather outlook, Mar 23, 4:01 AM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 401 AM EDT Thu Mar 23 2023 INZ021-028>031-035>049-051>057-060>065-067>072-240815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 401 AM EDT Thu Mar 23 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible early today. A few thunderstorms may produce small hail. Heavy rain is likely to develop tonight, especially over southern portions of central Indiana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is expected to continue into Friday and Saturday. Localized flooding is likely to develop. From late today through Saturday morning, anywhere from 2 to 4 inches of rain is possible, with highest amounts south of Indianapolis. Locally higher amounts are possible across the south. Isolated thunderstorms are possible at times from Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely beginning Thursday Evening. With impending KIND outage, spotter reports will be especially important. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 23, 10:19 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 AM EDT Thu Mar 23 2023
INZ045-046-052-054-231445-
Clay IN-Morgan IN-Putnam IN-Hendricks IN-
1019 AM EDT Thu Mar 23 2023
...NICKEL SIZED HAIL MAY IMPACT PORTIONS OF SOUTHERN PUTNAM AND
WESTERN MORGAN COUNTY THROUGH 1045 AM EDT...
At 1018 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brazil, or 20 miles east of Terre Haute, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Greencastle around 1030 AM EDT.
This includes Interstate 70 between mile markers 28 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3961 8705 3961 8701 3962 8699 3973 8647
3948 8643 3947 8667 3947 8694 3946 8694
3945 8704 3960 8706
TIME...MOT...LOC 1418Z 260DEG 53KT 3953 8700
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WhiteSpecial weather statement, Mar 23, 10:36 AM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1036 AM EDT Thu Mar 23 2023
INZ046-047-231500-
Hendricks IN-Marion IN-
1036 AM EDT Thu Mar 23 2023
...Penny sized hail may impact portions of northeastern Hendricks
and central Marion Counties through 1100 AM EDT...
At 1036 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsburg, or 13 miles west of Indianapolis, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Speedway around 1045 AM EDT.
Other locations in the path of this storm include Lawrence.
This includes the following highways...
Interstate 65 between mile markers 110 and 123.
Interstate 70 between mile markers 76 and 93.
Interstate 74 between mile markers 66 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3987 8594 3987 8595 3974 8595 3974 8644
3986 8644 3989 8594
TIME...MOT...LOC 1436Z 267DEG 45KT 3979 8639
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WhiteSpecial weather statement, Mar 23, 10:51 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1051 AM EDT Thu Mar 23 2023
INZ054>056-231515-
Johnson IN-Morgan IN-Shelby IN-
1051 AM EDT Thu Mar 23 2023
...Penny sized hail will impact portions of southwestern Shelby,
northeastern Morgan and central Johnson Counties through 1115 AM
EDT...
At 1050 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Martinsville, or 22 miles south of Indianapolis,
moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Franklin around 1105 AM EDT.
This includes the following highways...
Interstate 65 between mile markers 84 and 97.
Interstate 74 between mile markers 109 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 8635 3958 8636 3959 8579 3940 8580
TIME...MOT...LOC 1450Z 268DEG 44KT 3947 8629
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WhiteSpecial weather statement, Mar 23, 11:08 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1108 AM EDT Thu Mar 23 2023
INZ048-049-057-231530-
Rush IN-Henry IN-Hancock IN-
1108 AM EDT Thu Mar 23 2023
...Hail up to penny size will impact portions of central Hancock,
northern Rush and southern Henry Counties through 1130 AM EDT...
At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm
over Greenfield, or 17 miles north of Shelbyville, moving east at 55
mph. This storm is also producing prolific pea sized hail.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Hancock,
northern Rush and southern Henry Counties, including the following
locations... Carthage, Spring Lake, Straughn, Knightstown, Dunreith,
Spiceland, Mays, Lewisville and Greensboro.
This includes Interstate 70 between mile markers 97 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 8530 3970 8530 3975 8589 3985 8590
3989 8527 3979 8526
TIME...MOT...LOC 1507Z 271DEG 46KT 3978 8581
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WhiteLocal storm report, Mar 23, 11:43 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1143 AM EDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HEAVY RAIN 1 N LINWOOD 40.21N 85.68W
03/23/2023 E1.40 INCH MADISON IN PUBLIC
24 HR RAINFALL TOTAL AS OF 11:35 AM EDT.
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:44 AM EDT | Special Weather Statement | IND | Tipton | 46 min |
| Mar 23, 3:36 AM EDT | Special Weather Statement | IND | Delaware, Madison | 24 min |
| Mar 23, 4:05 AM EDT | Special Weather Statement | IND | Randolph | 25 min |
| Mar 23, 10:19 AM EDT | Special Weather Statement | IND | Morgan | 26 min |
| Mar 23, 10:31 AM EDT | Severe Thunderstorm Warning | IND | Morgan, Putnam | 29 min |
| Mar 23, 10:36 AM EDT | Special Weather Statement | IND | Marion | 24 min |
| Mar 23, 10:51 AM EDT | Special Weather Statement | IND | Johnson | 24 min |
| Mar 23, 11:08 AM EDT | Special Weather Statement | IND | Hancock | 22 min |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Clay, Greene | 3 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 6 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 20 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 21 days |
| Mar 23, 11:56 AM EDT | River Flood Warning | IND | Gibson, Knox | 22 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 21 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Shelby | 4 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Lawrence, Martin | 21 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 21 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Bartholomew | 4 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 5 days |
| Mar 23, 12:16 PM EDT | River Flood Warning | IND | Daviess, Dubois, Martin, Pike | 10 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 15 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 21 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 8 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 14 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Knox, Sullivan | 17 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 7 days |
| Mar 23, 12:22 PM EDT | River Flood Warning | IND | Knox | 21 days |
| Mar 23, 6:20 PM EDT | Special Weather Statement | IND | Daviess, Knox | 25 min |
Nearby
River Flood Warnings in Indiana, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.